04/23/07 #5 - Percocet makes headaches worse?
I had been having a daily headache for several years and was taking 1/2 Percocet tablets twice and sometimes 3 times a day for a total of 1 1/2 Percocet per day. I saw my doctor, and she said I should try going off the Percocet for 2 to 3 months so I did and the daily headache has just about disappeared. I continue to have a Migraine 1 to 2 per month but I take Imitrex to get rid of the Migraine. One in awhile I will get a moderate headache and take 1 Percocet to ease the pain but it seems to bring on a worse headache and sometimes a Migraine. Why does this happen?
Your physician was correct in having you stop the Percocet. She or he probably suspected analgesic rebound headache, which can occur after too frequent use of opiates and simple analgesics (Tylenol, aspirin or ibuprofen). You usual migraine seems quite treatable with the Imitrex.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click _HERE _. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
_Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis. _
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.